Louisiana, 2024

Damaging Winds in Louisiana, June 2, 2024

June 2, 2024 · NWS SHV · 4 events in 4 counties and zones

A line of strong to severe thunderstorms with a well-established cold pool advanced into the Ark-La-Tex from Southern Oklahoma and North Central Texas during the late afternoon and evening on June 2nd. Significant destabilization occurred ahead of this linear mesoscale convective system (MCS) with MLCAPE values of 3000 to 3500 J/kg and surface dew points in the mid 70s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A line of strong to severe thunderstorms with a well-established cold pool advanced into the Ark-La-Tex from Southern Oklahoma and North Central Texas during the late afternoon and evening on June 2nd. Significant destabilization occurred ahead of this linear mesoscale convective system (MCS) with MLCAPE values of 3000 to 3500 J/kg and surface dew points in the mid 70s. Effective shear was quite robust with 0-6 km values near 60 knots and strong speed shear in the mid-levels. The well-established cold pool and downstream instability was sufficient to support a damaging wind threat through late afternoon and into the evening hours. As a result, several damaging wind reports were recorded across Northwest Louisiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 2, 5:11 PM CST, 3 hours 19 minutes earlier.

Area forecast discussion, Jun 2, 5:11 PM CST, 3 hours 19 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Shreveport LA
611 PM CDT Sun Jun 2 2024

...New AVIATION...

.SHORT TERM...
(This evening through Monday Morning)
Issued at 248 PM CDT Sun Jun 2 2024

Focusing on Tonight through Monday morning...

Dense overcast from early this morning has started to scatter out
and a cumulus field has been left in it's place across the region.
Though local temperatures struggled to climb this morning, the
introduction of diurnal heating from extra sun exposure has allowed
for temperatures to climb into the mid to upper 80's across areas of
the Ark-La-Tex. Similarly, a tight moisture gradient south of the FA
this morning has quickly advanced northward, supporting Td values
in the low to mid 70's.

To the west, a complex of thunderstorms across north Texas and SW
Oklahoma has formed into a broad MCS that is advancing east-
southeast, approaching in and around the DFW metro over the next
few hours. Given mesoscale parameters depicting rapidly increasing
instability locally, and the stubborn NW flow regime across the
southern US, this will need to be closely monitored for downstream
impacts. Given the lack of model handling, mesoanalysis will be
crucial to determine the potency, and impact that this complex has
on local convective coverage this evening.

Overnight, and again depending on any impacts from what occurs from
the convection out west, conditions should trend quiet to start, but
once again hi-res CAMs and HREF solution depict possible MCS
development from convection firing along a dry line along the TX/NM
border, working east, and entering the Four State sometime close to
sunrise, if not an hour or so earlier. While convection is expected
out west, uncertainty surrounds the additional extracurricular MCS
formation that CAMs have proposed. Therefore, have worked lower end
PoPs for the time being to cover the possible development through
the morning. Evening guidance and real-time analysis of convective
initiation in that region should help assist overnight thinking.

On the temperature front, once again expect lows in the upper 60's
and low 70's across the region. Close T/Td relation following
passing storms and saturated soils will support patchy fog through
the mid to late morning. As a result, have added this to the
forecast through sunrise, though it could exist a few hours after.
This will again depend on the possible secondary convective
development by the morning which again remains uncertain. Highs
tomorrow will again approach 90 deg F for many as the pattern
remains in place to start the new week.

RK

&&

.LONG TERM...
(Monday afternoon through next Saturday)
Issued at 248 PM CDT Sun Jun 2 2024

Monday afternoon through the end of the period...

Another severe risk will cover the Ark-La-Tex Monday afternoon as a
Slight Risk has been drawn up across almost all of the SHV
responsible counties and parishes. Quick atmospheric recovery,
along with a persistent NW flow regime, will once again support
the initiation of thunderstorms northwest of the FA, that may
evolve into another bowing MCS, developing a strong cold pool, and
ultimately work into the Four State Region through the mid to
late afternoon and evening of Monday. Model agreement in the short
run is something to take away here as guidance has struggled with
convective initiation and evolution of recent bowing MCS events
over the last week. That being said, main concern here will be the
threat of damaging wind, hail and the chance for a tornado or
two.

Looking beyond Monday, the pattern continues to suggest that NW flow
will hang around through about mid-week as upper ridging builds to
the west across the Four Corners. The subtle influence of the ridge
however may be enough to support a daily increase in MaxT's as
highs approach the middle 90's by the end of the period before a
progged frontal passage stops temps from climbing any higher.
Still some uncertainty in the long range on just how much of an
impact the front will bring, but for now it remains something to
look forward to. At the same time, given the NW flow pattern, can
not rule out additional long track bowing segments through the
week. This pattern is one of uncertainty, and something to take
day to day.

RK

&&

.AVIATION...
(00Z TAFS)
Issued at 611 PM CDT Sun Jun 2 2024

MVFR conditions will continue this evening, although an
approaching MCS over SE OK/N TX will spread SE into the region
this evening, likely affecting much of the region even through a
portion of the overnight hours. Have better timed VCTS with tempo
thunder mention for the affected terminals this evening based on
current extrapolation of the convection, while also adding VCTS in
for ELD by 04Z. This convection may affect MLUby/after 06Z, but
low confidence precludes mention attm, and will address with
amendments or possible the 06Z TAF issuance. This convection
should also leave behind a cold pool bndry over Deep E and SE TX
into WCntrl LA overnight, which will be the primary focus for
isolated to scattered convection once heating increases during the
day Monday. The cold pool associated with the evening/overnight
convection should delay the formation of IFR/low MVFR cigs through
much of the overnight hours, and not occurring until 12Z or later
Monday. Have delayed cig mention until this time for all but
TXK/ELD, where additional scattered convection may develop over SE
OK/portions of SW AR through mid to late morning. Any low cigs
should gradually lift by mid to late morning, with VFR cigs
returning areawide by midday, persisting through the afternoon.
Did add VCTS for the E TX terminals by 20Z, as scattered
convection should again develop by mid-afternoon across Lower E
TX/NCntrl LA. SE winds 4-7kts, except VRB and gusty in/near the
convection, will become S 6-12kts after 15Z. /15/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  74  90  76  91 /  30  30  10  20
MLU  71  89  73  90 /  10  20  10  20
DEQ  69  84  70  87 /  70  40  20  10
TXK  72  88  72  90 /  70  40  20  10
ELD  70  87  71  89 /  20  40  10  10
TYR  73  88  74  92 /  60  30  20  10
GGG  73  88  74  90 /  50  30  10  10
LFK  72  90  74  91 /  20  20  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

SHORT TERM...53
LONG TERM....53
AVIATION...15
Hazardous weather outlook, Jun 2, 2:28 PM CST, 6 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
328 PM CDT Sun Jun 2 2024

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-032030-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
328 PM CDT Sun Jun 2 2024

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This afternoon and tonight.

A complex of thunderstorms is ongoing across southern Oklahoma and
north Texas, en route to the Ark-La-Tex. This may work into the
region through the afternoon and evening if it maintains strength.
Overnight, we may see another complex of thunderstorms arriving in
southeast Oklahoma and southern Arkansas by daybreak. Any of these
thunderstorms may be strong, but severe storms should be limited to
isolated coverage, both today and overnight with lightning, gusty
winds and brief heavy downpours.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Isolated to scattered showers and thunderstorms will persist to some
extend during the work week. However, the coverage and intensity of
thunderstorms should see a decrease each day through Thursday. Then,
we can expect another weak cold front to arrive on Friday with more
widespread thunderstorms ending overnight. Then look for a nice
weekend for a late spring change of pace.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Jun 2, 7:17 PM CST, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
817 PM CDT Sun Jun 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     Tstm Wnd Dmg     1 NE Chireno            31.51N 94.34W
06/02/2024                   Nacogdoches        TX   911 Call Center

            SEVERAL TREES AND POWER LINES DOWN.

&&

AS
Special weather statement, Jun 2, 7:27 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Shreveport LA
827 PM CDT Sun Jun 2 2024

ARZ059-060-070-071-TXZ097-112-030230-
Hempstead AR-Lafayette AR-Little River AR-Miller AR-Cass TX-Bowie TX-
827 PM CDT Sun Jun 2 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN LITTLE RIVER...
SOUTHWESTERN HEMPSTEAD...MILLER...WESTERN LAFAYETTE...NORTHEASTERN
CASS AND SOUTHEASTERN BOWIE COUNTIES THROUGH 930 PM CDT...

At 827 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wilton to Wake Village to near Atlanta.
Movement was east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Texarkana, Atlanta, Wake Village, Ashdown, Nash, Queen City, Red
Lick, Fouke, Wilton, Garland, Fulton, Ogden, Mandeville, Ravanna,
Genoa, Brightstar, Richmond, Bivins, Leary, and Mount Pleasant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern Arkansas...and northeastern Texas.

&&

LAT...LON 3337 9363 3302 9368 3302 9429 3343 9422
      3373 9428 3375 9390 3375 9383 3376 9373
TIME...MOT...LOC 0127Z 276DEG 22KT 3370 9418 3342 9409 3308 9414

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

53
Local storm report, Jun 2, 7:57 PM CST, 33 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
857 PM CDT Sun Jun 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 PM     Tstm Wnd Dmg     4 SW Tatum              32.28N 94.57W
06/02/2024                   Rusk               TX   Emergency Mngr

            SEVERAL TREES DOWN.

&&

AS
Local storm report, Jun 2, 8:09 PM CST, 21 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
909 PM CDT Sun Jun 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     Tstm Wnd Dmg     Gilmer                  32.72N 94.94W
06/02/2024                   Upshur             TX   911 Call Center

            TREES AND POWER LINES DOWN.

&&

AS
Special weather statement, Jun 2, 8:09 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Shreveport LA
909 PM CDT Sun Jun 2 2024

ARZ060-061-070>072-030315-
Hempstead AR-Lafayette AR-Miller AR-Nevada AR-Columbia AR-
909 PM CDT Sun Jun 2 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN HEMPSTEAD...EASTERN
MILLER...LAFAYETTE...SOUTHWESTERN NEVADA AND WESTERN COLUMBIA
COUNTIES THROUGH 1015 PM CDT...

At 909 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fulton to 6 miles west of Canfield to 6
miles east of Ida. Movement was east at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Magnolia, Stamps, Waldo, Lewisville, Bradley, Taylor, Buckner,
Garland, Bodcaw, Bussey, Smithland, Canfield, Macedonia, Welcome,
Mount Vernon, Patmos, Lerch, Gin City, Falcon, and State Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern Arkansas.

&&

LAT...LON 3360 9335 3330 9324 3302 9325 3302 9384
      3319 9381 3360 9387
TIME...MOT...LOC 0209Z 255DEG 23KT 3355 9383 3321 9374 3302 9379

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

53
Local storm report, Jun 2, 8:11 PM CST, 19 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
911 PM CDT Sun Jun 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     Tstm Wnd Dmg     2 NNE Rolling Meadows   32.44N 94.79W
06/02/2024                   Gregg              TX   911 Call Center

            MULTIPLE TREES AND POWER LINES DOWN.

&&

AS

The radar

The Shreveport radar (KSHV), 13 km away, was scanning. The volume nearest the first event began at 02:27 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Caddo

When
June 2, 8:30 PM CST
Where
Caddo County, Keithville
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.330, -93.830

Several trees downed in Keithville.

Thunderstorm Wind, Bossier

When
June 2, 8:40 PM CST
Where
Bossier County, Haughton
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.530, -93.500

Several trees downed in Haughton.

Thunderstorm Wind, Bienville

When
June 2, 9:15 PM CST
Where
Bienville County, 3.87 mi SSW of Guynes
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
32.150, -93.150

Trees downed on a greenhouse and plant nursery just west of Ashland.

Thunderstorm Wind, Natchitoches

When
June 2, 9:50 PM CST
Where
Natchitoches County, 1.38 mi N of Flora
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.640, -93.100

Trees downed on Highway 478 and in the northern portions of Natchitoches Parish along Highway 71 and Highway 84.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2024Every state in 2024This day in weather historyWarnings in Louisiana, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1194385, 1194386, 1194388, 1194390.